Archive for the 'Cardiac Arrhythmias' Category

11 Jan

Cardiac Arrhythmias during Theophylline Toxicity: Discussion (6)

In a recent case, VT developed following excessive (STC = 58 mg/L) IV aminophylline administration to an elderly COPD patient. In all cases, VT was preceded by frequent (and in our case, repetitive) VPBs. Ventricular tachycardia, therefore, appears to be a rare complication of toxicity that tends to occur in the setting of advanced age, […]

10 Jan

Cardiac Arrhythmias during Theophylline Toxicity: Discussion (5)

Additionally, about half of the patients who had ventricular couplets or runs during toxicity did not have repetitive ectopy during recovery. Recording during this immediate “recovery” phase may not accurately reflect the full extent of resolution of ectopy achieved following a greater interval without toxicity. A second 24-hour ECG recording was performed eight days after […]

09 Jan

Cardiac Arrhythmias during Theophylline Toxicity: Discussion (4)

The presence and severity of ventricular ectopy was highly variable among our patients. Factors that may influence the degree of ectopy include underlying or coexistent conditions or illnesses, the severity of STC elevation, and the route of theophylline administration. In the current series, patients with frequent or repetitive VPBs were older and tended to have […]

08 Jan

Cardiac Arrhythmias during Theophylline Toxicity: Discussion (3)

Ventricular premature beats were noted in 80 percent of our patients and were frequent (average, >10/ hr), coupled, and in runs in seven, seven, and four patients, respectively. Although VPBs are widely recognized as occurring during toxicity, there are few previous data regarding their frequency. In a retrospective study using 12-lead ECGs, VPBs were noted […]

07 Jan

Cardiac Arrhythmias during Theophylline Toxicity: Discussion (2)

Theophylline enhances atrial automaticity and has been linked with a variety of SVTs, including AF, PSVT, and MAT.^ In the current series, only two patients (12.5 percent) had sustained SVT. One patient had AF that first developed several days prior to hospital admission and persisted for at least one week after recovery from toxicity. Another […]

06 Jan

Cardiac Arrhythmias during Theophylline Toxicity: Discussion (1)

This is the first prospective study of which we are aware in which prolonged ECG recording was performed in consecutive patients with theophylline toxicity. A variety of cardiac rhythm disturbances were observed in the 16 patients. Sinus tachycardia and complex atrial and ventricular ectopy were common, whereas sustained supraventricular and ventricular tachyarrhythmias were uncommon. Potentially […]

05 Jan

Cardiac Arrhythmias during Theophylline Toxicity: Results (4)

Seven patients had frequent (average of >ten VPBs per hour during toxicity) or repetitive (couplets or runs) ventricular ectopy during toxicity. These patients were older (68 ± 6 years vs 53 ± 17 years, p<0.05) than those without ectopy. Five of seven had underlying heart disease (vs two of nine without ectopy, p = 0.07, […]

04 Jan

Cardiac Arrhythmias during Theophylline Toxicity: Results (3)

The VPB number and complexity decreased as STC fell. A follow-up 24-hour ECG recording performed eight days after recovery from toxicity at a time when STCs were less than 20 mg/L demonstrated AF with a ventricular response rate of 70 to 90/min. Ventricular ectopic beats were rare and there were only two VPB couplets and […]

03 Jan

Cardiac Arrhythmias during Theophylline Toxicity: Results (2)

The underlying rhythm during toxicity (STC >20 mg/L) was sinus in 15 of 16 patients. Patient 12 had atrial fibrillation (AF) during his entire recording. Sinus tachycardia was present initially in 14 patients. Five patients had sustained (>60 s) episodes of rapid sinus tachycardia (ST) (>150 beats/min). Heart rate decreased over time and correlated with […]

02 Jan

Cardiac Arrhythmias during Theophylline Toxicity: Results (1)

Clinical Characteristics Twenty-three adult patients with an initial STC greater than 30 mg/L were entered into the study (Table 1). Seven patients were excluded from analysis as a result of incomplete or technically unacceptable ECG recordings (n = 4), delayed initiation of ECG recording until STC had decreased to less than 20 mg/ L (n […]

© 2017 - Men’s Health Info Blog